Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 5, 2019, 1:41 AM CDT for Carroll County, Whiteside County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2019, 1:41 AM CDT (06:41 UTC)
- Expired
- Jun 5, 2019, 7:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:00 AM CDT | FLASH FLOOD | 2 N Argo Fay, IL | LAW ENFORCEMENT REPORTED SEVERAL SECONDARY ROADS ACROSS CARROLL COUNTY CLOSED DUE TO FLASH FLOODING. VINEGAR HILL ROAD WAS CLOSED AND UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted.
120
WGUS53 KDVN 050641
FFWDVN
ILC015-195-051230-
/O.NEW.KDVN.FF.W.0034.190605T0641Z-190605T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
141 AM CDT Wed Jun 5 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northern Whiteside County in northwestern Illinois...
Southeastern Carroll County in northwestern Illinois...
* Until 730 AM CDT.
* At 135 AM CDT, Doppler radar indicated a narrow band of heavy rain
had fallen from Argo Fay to Chadwick to Milledgeville. A quick two
inches of rain has fallen across this area. Another round of heavy
rain is expected to move into the warned area in the next 30
minutes. An additional 1 to 2 inches of rain is expected through
3 AM CDT. Expect flooding of rural creeks, streams and roads
within cities. Expect flooding of Johnson Creek, Elkhorn Creek,
Rock Creek and Otter Creek.
* Some locations that will experience flooding include...
Fulton, Savanna, Milledgeville, Fairhaven, Chadwick, Coleta, Argo
Fay, Ustick, Thomson, Hitt, Wacker, Ideal, Franklin Corners,
Carroll County Fairgrounds, Penrose, White Pigeon and Thomson
Causeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4184 8963 4188 9016 4193 9015 4194 9016
4197 9016 4198 9015 4201 9014 4204 9016
4208 9016 4208 8969 4193 8969 4193 8963
$$
Gibbs2 follow-up statements
700
WGUS73 KDVN 050943
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
443 AM CDT Wed Jun 5 2019
ILC015-195-051230-
/O.CON.KDVN.FF.W.0034.000000T0000Z-190605T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-Carroll IL-
443 AM CDT Wed Jun 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
At 441 AM CDT, local law enforcement reported several roads closed
due to water, across the warned area. Flash flooding is already
occurring. A narrow band of heavy rain has fallen from Argo Fay to
Chadwick to Milledgeville. Expect flooding of rural creeks, streams
and roads within cities. Expect flooding of Johnson Creek, Elkhorn
Creek, Rock Creek and Otter Creek.
Some locations that will experience flooding include...
Fulton, Savanna, Milledgeville, Fairhaven, Chadwick, Coleta, Argo
Fay, Ustick, Thomson, Hitt, Wacker, Ideal, Franklin Corners, Carroll
County Fairgrounds, Penrose, White Pigeon and Thomson Causeway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4184 8963 4188 9016 4193 9015 4194 9016
4197 9016 4198 9015 4201 9014 4204 9016
4208 9016 4208 8969 4193 8969 4193 8963
$$
Gibbs927
WGUS73 KDVN 051229
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
729 AM CDT Wed Jun 5 2019
ILC015-195-051239-
/O.EXP.KDVN.FF.W.0034.000000T0000Z-190605T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-Carroll IL-
729 AM CDT Wed Jun 5 2019
...THE FLASH FLOOD WARNING FOR NORTHERN WHITESIDE AND SOUTHEASTERN
CARROLL COUNTIES WILL EXPIRE AT 730 AM CDT...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4184 8963 4188 9016 4193 9015 4194 9016
4197 9016 4198 9015 4201 9014 4204 9016
4208 9016 4208 8969 4193 8969 4193 8963
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:47 AM CDT, 54 minutes earlier.
Area forecast discussion, Jun 5, 12:47 AM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1247 AM CDT Wed Jun 5 2019 ...AVIATION UPDATE... .UPDATE... Issued at 633 PM CDT Tue Jun 4 2019 Southeastward moving MCS producing severe weather in southeast MN is on track to reach the highway 20 corridor around 9 pm. Ahead of this, the environment over the forecast area is capped, as confirmed by early data from the 00Z KDVN sounding and evident by the current lack of cloud cover over east central IA. There is a field of strato cu over central and southeast IA, roughly associated with a warm front nearly bisecting the forecast area. With an upper level disturbance moving into the area early this evening, will still need to watch trends early on, but the system to the north appears to be taking over the mesoscale environment. Most high res convective allowing models have latched onto the MN system, maintaining dry conditions early, with the focus being on the outflow boundary diving S-SE and triggering storms across the area later this evening. This could present a threat for severe weather, primarily in the form of damaging wind, with a secondary threat of large hail and at least locally heavy rainfall. && .SYNOPSIS... Issued at 310 PM CDT Tue Jun 4 2019 18Z surface data has an inferred warm front from southwest Minnesota south through central Iowa into Missouri. Dew points were in the 50s from the Ohio Valley into the Great Lakes with 60s and some 70s over the remainder of the Midwest and Plains. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 310 PM CDT Tue Jun 4 2019 Diurnal convection will be slow to develop through sunset across eastern Iowa into northern Illinois. RAP trends support the development of convection but at the same time has large areas of sinking air aloft that would tend to suppress the development of showers and thunderstorms. Thus through sunset expected isolated to perhaps scattered showers and thunderstorms but many areas will remain dry. Right now the overall severe risk looks very low through sunset. However if a storm does become strong then localized damaging wind and large hail would be the primary severe risks. After sunset and through sunrise Wednesday there is a weak upper level disturbance moving through the area. Said feature in combination with unstable air aloft should allow showers and thunderstorms to persist through the night. Some of the stronger storms will be capable of producing hail. Of more interest will be what happens with the organized storm complex that develops over MN/WI and moves southeast. This complex will initially be severe and how long it will remain severe tonight is not known. Said complex will move southeast and reach southern Wisconsin in the hours prior to sunrise Wednesday. On Wednesday the better feed of moisture will be coming from a west wind about a mile above the ground. Trends from the RAP and other models suggest the storm complex will move more easterly once it gets to southern Wisconsin and miss the area. However boundaries produced by this storm complex will move into the area during the morning and should be sufficient to produce isolated to scattered showers and thunderstorms. Areas along and east of the Mississippi will have the better chances of seeing rain. Wednesday afternoon high pressure will begin to build into the upper Midwest and push a boundary through the area. Said boundary will then push any showers and thunderstorms to the south and east of the area. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 310 PM CDT Tue Jun 4 2019 Wednesday night through Friday: Split flow with a deep trough in the Pacific Northwest and a cut-off upper level trough/upper low in the southern Plains. Meanwhile, ridging builds from the southern Rockies into the Upper Midwest. Other than a slight chance for showers in our far southern counties, much of the cwa will be dry. Temperatures will be about normal for early June with highs in the mid 70s to around 80 and lows in the mid 50s to lower 60s. This weekend: Cutoff low will move slowly eastward across the mid/lower MS Valley. Models have backed off on heavy rainfall in the cwa, keeping the bulk of the rain south of the dvn cwa. However, our southern counties will be on the northern fringe so national blended models will have only a chance pop. Temperatures will remain about normal for this time of year. (The broad area of low pressure located over the southwestern Gulf of Mexico remains disorganized. This system is expected to move inland over northeastern Mexico later today or tonight and the chances of development into a tropical depression have decreased). Early next week: A mainly dry period with pleasant June temperatures with highs in the 70s and lows in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) ISSUED AT 1237 AM CDT Wed Jun 5 2019 A slow moving cluster of thunderstorms will impact KDBQ early in this TAF period, leading to periods of IFR/LIFR in the heaviest rain which will be accompanied by gusty winds. This storm is about to reach the airport, so confidence is high that the rain will be torrential for 20-30 min. if not longer. Visibilities will probably drop below 1 mile for a brief time. Elsewhere, VFR will prevail with the storm threat remaining to the north. Thunderstorms may develop along a boundary Wednesday afternoon. Thinking best chances toward KBRL, but only went with a PROB30 group for now due to low confidence on coverage. && .HYDROLOGY... Issued at 1205 PM CDT Tue Jun 4 2019 Most tributary rivers and the Mississippi River were steady or falling as runoff and routed flow from the recent prolonged stretch of excessive rainfall is working its way through the system. On the Mississippi, flooding remains at Moderate levels from Dubuque to Fulton and Major levels from Camanche to Gregory Landing. On the tributaries, Major flooding was limited to the Rock River at Moline. All other sites had minor to moderate flooding. Scattered thunderstorms are possible this afternoon through Wednesday but heavy rain would be localized. This weekend a storm system is expected to remain south of the area across MO and into the lower MS Valley. There is still the potential for scattered thunderstorms in the dvn cwa which would produce locally heavy rainfall. Confidence in this scenario is low and will depend on the track of low pressure to our south. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Sheets SYNOPSIS...08 SHORT TERM...08 LONG TERM...Haase AVIATION...Uttech HYDROLOGY...Haase
Hazardous weather outlook, Jun 4, 3:44 AM CDT, 21 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 344 AM CDT Tue Jun 4 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 344 AM CDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms across the area this afternoon and tonight. Some of these storms could become severe with damaging winds and large hail being the main threats. There is also a chance of heavy rain from these thunderstorms. Some minor flooding is possible from the strongest storm. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There are chances for thunderstorms Saturday and Sunday across the outlook area. Heavy downpours are possible, which could aggravate ongoing river flooding. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation may be needed this afternoon and evening. Gibbs/Uttech
In the hours before
Local storm report, Jun 5, 12:04 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1204 AM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM TSTM WND DMG HOOPPOLE 41.53N 89.91W
06/04/2019 HENRY IL BROADCAST MEDIA
VIEWER REPORTS POWERLINES DOWN ALONG HIGHWAY
78.
&&
ARGLocal storm report, Jun 5, 12:06 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND DMG 3 N PRINCETON 41.43N 89.47W
06/04/2019 BUREAU IL LAW ENFORCEMENT
TREE DOWN BLOCKING HIGHWAY 26.
&&
ARGLocal storm report, Jun 5, 12:08 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND DMG HOOPPOLE 41.53N 89.91W
06/04/2019 HENRY IL BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
HOOPPOLE. VIEWER REPORTS POWERLINES DOWN
ALONG HIGHWAY 78.
&&
ARGSpecial weather statement, Jun 5, 12:11 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 1211 AM CDT Wed Jun 5 2019 ILC011-050545- Bureau- 1211 AM CDT Wed Jun 5 2019 ...HEAVY RAIN AND MINOR FLOODING WILL AFFECT NORTHERN BUREAU COUNTY UNTIL 1245 AM CDT... At 1210 AM CDT, radar indicated heavy rain from thunderstorms had fallen across northern Bureau County. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Locations impacted include... Princeton, Walnut, La Moille, Ohio, Cherry, Malden, Manlius, Arlington, Dover, New Bedford, Zearing, Kasbeer, Van Orin and Normandy. LAT...LON 4142 8981 4158 8980 4158 8917 4140 8916 TIME...MOT...LOC 0510Z 267DEG 3KT 4156 8946 Gibbs
Special weather statement, Jun 5, 12:17 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1217 AM CDT Wed Jun 5 2019
IAC055-061-105-050545-
Dubuque-Jones-Delaware-
1217 AM CDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBUQUE...NORTHERN
JONES AND SOUTHEASTERN DELAWARE COUNTIES UNTIL 1245 AM CDT...
At 1217 AM CDT, a strong thunderstorm was located near Hopkinton, or
13 miles north of Anamosa, moving east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Monticello, Cascade, Hopkinton, Worthington, Buck Creek, Jones County
Fairgrounds, Fillmore, Temple Hill and Fillmore Recreation Area.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4243 9091 4229 9090 4220 9090 4226 9136
4229 9136 4230 9137 4230 9139 4237 9140
TIME...MOT...LOC 0517Z 268DEG 22KT 4230 9130
GibbsSpecial weather statement, Jun 5, 1:01 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
101 AM CDT Wed Jun 5 2019
ILC015-195-050730-
Whiteside-Carroll-
101 AM CDT Wed Jun 5 2019
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHEASTERN WHITESIDE
AND SOUTHEASTERN CARROLL COUNTIES UNTIL 230 AM CDT...
At 100 AM CDT, radar indicated heavy rain from thunderstorms falling
over Chadwick, or 7 miles south of Mount Carroll, moving east at 15
mph.
Locations impacted include...
Mount Carroll, Savanna, Lanark, Milledgeville, Fairhaven, Sabula,
Chadwick, Coleta, Argo Fay, Thomson, Hitt, Wacker, Ideal, Franklin
Corners, Carroll County Fairgrounds, Penrose, Center Hill and Thomson
Causeway.
Torrential rainfall is also occurring with this thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4193 9015 4197 9016 4198 9015 4201 9014
4204 9017 4208 9017 4211 8969 4193 8969
4193 8963 4187 8963
TIME...MOT...LOC 0600Z 270DEG 12KT 4199 8992
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:32 PM CDT | Special Weather Statement | DVN | Henry | 43 min |
| Jun 4, 10:06 PM CDT | Special Weather Statement | DVN | Stephenson | 54 min |
| Jun 4, 10:07 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 38 min |
| Jun 4, 10:42 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 48 min |
| Jun 4, 11:17 PM CDT | Special Weather Statement | DVN | Stephenson | 43 min |
| Jun 4, 11:24 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam, Whiteside | 51 min |
| Jun 5, 12:11 AM CDT | Special Weather Statement | DVN | Bureau | 34 min |
| Jun 5, 1:01 AM CDT | Special Weather Statement | DVN | Carroll | 89 min |
| Jun 5, 1:56 AM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 94 min |
| Jun 5, 2:16 AM CDT | Flash Flood Warning | DVN | Carroll, Stephenson | 6 hr |
| Jun 5, 8:57 AM CDT | Special Weather Statement | DVN | Mercer | 33 min |
| Jun 5, 9:30 AM CDT | Special Weather Statement | DVN | Henderson, Mercer, Warren | 30 min |
| Jun 5, 10:42 AM CDT | Special Weather Statement | DVN | Hancock | 33 min |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.